Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 152, NWS Gaylord, MI

September 26, 1998Cheboygan County, Otsego County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Sep 26, 1998, 1:08 PM EDT for Cheboygan County, Otsego County, Michigan. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 26, 1998, 1:08 PM EDT (17:08 UTC)
Expired
Sep 26, 1998, 2:10 PM EDT
In force
62 min
Issued by
NWS Gaylord, MI
Area
Whole counties

Counties Cheboygan County, MI, Otsego County, MI

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 26, 12:45 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.1 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

618 
WUUS1 KAPN 261709 RRA
SVRAPN
MIC031-137-261810-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
108 PM EDT SAT SEP 26 1998

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEBOYGAN COUNTY IN NORTHEASTERN LOWER MICHIGAN
  OTSEGO COUNTY IN NORTHWESTERN LOWER MICHIGAN

* UNTIL 210 PM EDT

* AT 105 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES WEST OF ELMIRA MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
   GAYLORD BY 120 PM
   WOLVERINE BY 125 PM

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO
RATHER QUICKLY. MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR.

HIRSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 11:37 AM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Sep 26, 11:37 AM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1137 AM EDT SAT SEP 26 1998

14Z SURFACE ANALYSIS INDICATED LOW PRESSURE CENTERED OVER SOUTHEAST
SOUTH DAKOTA. A COLD FRONT EXTENDED EASTWARD ACROSS NORTHERN LOWER
MICHIGAN...WITH A COLD FRONT TRAILING THROUGH THE CENTRAL PLAINS. THE
LOW WILL TRACK RAPIDLY NORTHEASTWARD DURING THE AFTERNOON WITH THE
SUPPORT OF A 100 KNOT UPPER LEVEL JET...REACHING CENTRAL UPPER MICHIGAN
DURING THE EVENING. THE WARM FRONT WILL LIFT INTO EASTERN UPPER
MICHIGAN DURING THE AFTERNOON.

THE MAIN FORECAST CONCERN FOR THE AFTERNOON IS THUNDERSTORM POTENTIAL.
KAPX 88D INDICATES AN AREA OF SHOWERS AND THUNDERSTORMS LIFTING
NORTHEASTWARD ACROSS NORTHERN LAKE MICHIGAN AND EASTERN UPPER TO THE
NORTH OF THE WARM FRONT. A 5O KNOT 850 MB JET WILL SUPPORT MOISTURE
CONVERGENCE ALONG THE WARM FRONT THROUGH THE AFTERNOON. 12Z APX
SOUNDING WAS NOT AVAILABLE...BUT MODIFYING THE 12Z GREEN BAY SOUNDING
FOR EXPECTED LATE AFTERNOON CONDITIONS PRODUCED CAPES OF AROUND 600
J/KG AND LIFTED INDICES OF AROUND -3. SHOWERS AND THUNDERSTORMS WILL
AGAIN OVERSPREAD THE FORECAST AREA DURING THE AFTERNOON WITH THE
APPROACH OF THE LOW. WITH THE STRONG UPPER JET AND SHEAR ALONG THE WARM
FRONT EXPECT THAT SOME OF THE STORMS COULD ORGANIZE ENOUGH TO REACH
SEVERE LEVELS DURING THE AFTERNOON. SOME THINNING OF THE CLOUDS LATER
IN THE AFTERNOON WOULD FURTHER ENHANCE SEVERE POTENTIAL.

NORCROSS

In the hours before

Special weather statement, Sep 26, 9:30 AM EDT, 3 hours 38 minutes before
MIZ016>036-041-042-261400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
930 AM EDT SAT SEP 26 1998... CORRECT VALID TIMES...

THE NATIONAL WEATHER SERVICE HAS CANCELED THE SEVERE THUNDERSTORM
WATCH FOR ALL OF NORTHERN LOWER MICHIGAN. THE FOLLOWING COUNTIES ARE NO
LONGER IN THE WATCH...

IN LOWER MICHIGAN

   ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU
   ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE
   ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA
   ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... IOSCO
   ...GLADWIN... ARENAC

AT 915 AM EDT... DOPPLER RADAR INDICATED THUNDERSTORMS HAD MOVED OUT OF
NORTHERN `LOWER MICHIGAN INTO LAKE HURON. THE STORMS WERE MOVING EAST
AROUND 35 MPH. THERE MAY BE A FEW LINGERING SHOWERS AND POSSIBLY A
THUNDERSTORM OVER NORTHERN LOWER MICHIGAN BUT THE SEVERE THREAT IS OVER
FOR THE AREA UNTIL THIS AFTERNOON.

MOE
Special weather statement, Sep 26, 9:30 AM EDT, 3 hours 38 minutes before
MIZ016>036-041-042-2601600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
930 AM EDT SAT SEP 26 1998

THE NATIONAL WEATHER SERVICE HAS CANCELED THE SEVERE THUNDERSTORM
WATCH FOR ALL OF NORTHERN LOWER MICHIGAN. THE FOLLOWING COUNTIES ARE NO
LONGER IN THE WATCH...

IN LOWER MICHIGAN

   ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU
   ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE
   ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA
   ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... IOSCO
   ...GLADWIN... ARENAC

AT 915 AM EDT... DOPPLER RADAR INDICATED THUNDERSTORMS HAD MOVED OUT OF
NORTHERN LOWER MICHIGAN INTO LAKE HURON. THE STORMS WERE MOVING EAST
AROUND 35 MPH. THERE MAY BE A FEW LINGERING SHOWERS AND POSSIBLY A
THUNDERSTORM OVER NORTHERN LOWER MICHIGAN BUT THE SEVERE THREAT IS OVER
FOR THE AREA UNTIL THIS AFTERNOON.

MOE
Special weather statement, Sep 26, 9:30 AM EDT, 3 hours 38 minutes before
MIZ016>036-041-042-261400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
930 AM EDT SAT SEP 26 1998... CORRECT VALID TIMES...

THE NATIONAL WEATHER SERVICE HAS CANCELED THE SEVERE THUNDERSTORM
WATCH FOR ALL OF NORTHERN LOWER MICHIGAN. THE FOLLOWING COUNTIES ARE NO
LONGER IN THE WATCH...

IN LOWER MICHIGAN

   ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU
   ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE
   ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA
   ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... IOSCO
   ...GLADWIN... ARENAC

AT 915 AM EDT... DOPPLER RADAR INDICATED THUNDERSTORMS HAD MOVED OUT OF
NORTHERN `LOWER MICHIGAN INTO LAKE HURON. THE STORMS WERE MOVING EAST
AROUND 35 MPH. THERE MAY BE A FEW LINGERING SHOWERS AND POSSIBLY A
THUNDERSTORM OVER NORTHERN LOWER MICHIGAN BUT THE SEVERE THREAT IS OVER
FOR THE AREA UNTIL THIS AFTERNOON.

MOE
Local storm report, Sep 26, 9:57 AM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
957 AM EDT SAT SEP 26 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 AM    WELLSTON                  MI   WIND DAMAGE
09/26/98   MANISTEE                       1 FOOT DIAMETER TREE
                                          SNAPPED OFF. 3 TO 4 INCH
                                          LIMBS BROKEN EVERYWHERE.
                                          CARS AND TRAILERS DENTED.
                                          SKYLIGHTS BROKE OUT.

0855 AM    EAST TAWAS                MI   WIND DAMAGE
09/26/98   IOSCO                          1 TO 2 FOOT DIAMETER TREES
                                          DOWN.

TBA
Special weather statement, Sep 26, 12:27 PM EDT, 41 minutes before
MIZ008-015>036-041-042-262100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1227 PM EDT SAT SEP 26 1998

...TORNADO WATCH 837 IN EFFECT FOR MOST OF NORTHERN LOWER MICHIGAN
UNTIL 6 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR MOST OF
NORTHERN LOWER MICHIGAN IN EFFECT UNTIL 6 PM EDT.

IN NORTHWEST LOWER MICHIGAN...THIS INCLUDES THE FOLLOWING COUNTIES...

ANTRIM          BENZIE          CHARLEVOIX      GRAND TRAVERSE
KALKASKA        LEELANAU        MANISTEE        MISSAUKEE
WEXFORD         EMMET

IN NORTHEAST LOWER MICHIGAN...THIS INCLUDES THE FOLLOWING COUNTIES...

ROSCOMMON       CHEBOYGAN       CRAWFORD        OTSEGO
ALCONA          ALPENA          IOSCO           MONTMORENCY
OGEMAW          OSCODA          PRESQUE ISLE

THE ADJACENT COASTAL WATERS OF NORTHERN LOWER MICHIGAN ARE ALSO
INCLUDED IN THIS TORNADO WATCH.

A WARM UNSTABLE ATMOSPHERE ACROSS THE REGION TODAY WILL PROVIDE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. SOME OF THE
THUNDERSTORMS ARE EXPECTED TO BE SEVERE...AND MAY PRODUCE TORNADOES.
LARGE HAIL UP TO 3 INCHES IN DIAMETER AND WIND GUSTS TO 80 MPH ARE
ALSO POSSIBLE WITH THE THUNDERSTORMS. ALL THUNDERSTORMS PRODUCE
DEADLY CLOUD TO GROUND LIGHTNING.

PERSONS ACROSS THE WATCH AREA SHOULD BE ALERT FOR THE DEVELOPMENT OF
SEVERE WEATHER AND BE PREPARED TO TAKE SHELTER IMMEDIATELY. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE
LATEST INFORMATION ON THIS DANGEROUS SITUATION.

BAK
Special weather statement, Sep 26, 12:27 PM EDT, 41 minutes before
MIZ008-015>036-041-042-262100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1227 PM EDT SAT SEP 26 1998

...TORNADO WATCH 837 IN EFFECT FOR MOST OF NORTHERN LOWER MICHIGAN
UNTIL 6 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR MOST OF
NORTHERN LOWER MICHIGAN IN EFFECT UNTIL 6 PM EDT.

IN NORTHWEST LOWER MICHIGAN...THIS INCLUDES THE FOLLOWING COUNTIES...

ANTRIM          BENZIE          CHARLEVOIX      GRAND TRAVERSE
KALKASKA        LEELANAU        MANISTEE        MISSAUKEE
WEXFORD         EMMET

IN NORTHEAST LOWER MICHIGAN...THIS INCLUDES THE FOLLOWING COUNTIES...

ROSCOMMON       CHEBOYGAN       CRAWFORD        OTSEGO
ALCONA          ALPENA          IOSCO           MONTMORENCY
OGEMAW          OSCODA          PRESQUE ISLE

THE ADJACENT COASTAL WATERS OF NORTHERN LOWER MICHIGAN ARE ALSO
INCLUDED IN THIS TORNADO WATCH.

A WARM UNSTABLE ATMOSPHERE ACROSS THE REGION TODAY WILL PROVIDE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. SOME OF THE
THUNDERSTORMS ARE EXPECTED TO BE SEVERE...AND MAY PRODUCE TORNADOES.
LARGE HAIL UP TO 3 INCHES IN DIAMETER AND WIND GUSTS TO 80 MPH ARE
ALSO POSSIBLE WITH THE THUNDERSTORMS. ALL THUNDERSTORMS PRODUCE
DEADLY CLOUD TO GROUND LIGHTNING.

PERSONS ACROSS THE WATCH AREA SHOULD BE ALERT FOR THE DEVELOPMENT OF
SEVERE WEATHER AND BE PREPARED TO TAKE SHELTER IMMEDIATELY. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE
LATEST INFORMATION ON THIS DANGEROUS SITUATION.

BAK

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 5:18 AM EDTSevere Thunderstorm WarningAPXManistee47 min
Sep 26, 6:14 AM EDTSevere Thunderstorm WarningAPXWexford61 min
Sep 26, 6:20 AM EDTSevere Thunderstorm WarningAPXManistee60 min
Sep 26, 6:37 AM EDTSevere Thunderstorm WarningAPXGladwin63 min
Sep 26, 7:08 AM EDTSevere Thunderstorm WarningAPXMissaukee62 min
Sep 26, 7:15 AM EDTSevere Thunderstorm WarningAPXArenac60 min
Sep 26, 7:28 AM EDTSevere Thunderstorm WarningAPXWexford47 min
Sep 26, 8:18 AM EDTSevere Thunderstorm WarningAPXOgemaw47 min
Sep 26, 8:33 AM EDTSevere Thunderstorm WarningAPXIosco32 min
Sep 26, 12:40 PM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix45 min
Sep 26, 1:25 PM EDTSevere Thunderstorm WarningAPXMontmorency50 min
Sep 26, 1:36 PM EDTSevere Thunderstorm WarningAPXPresque Isle49 min
Sep 26, 1:43 PM EDTSevere Thunderstorm WarningAPXAlpena62 min
Sep 26, 2:05 PM EDTSevere Thunderstorm WarningAPXAlcona45 min
Sep 26, 2:24 PM EDTSevere Thunderstorm WarningAPXEmmet61 min
Sep 26, 2:46 PM EDTSevere Thunderstorm WarningAPXCheboygan64 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.